1000 words (probably less for a smaller picture)


One of the very first outward signs of HIV I bore was seborrheic dermatitis. It was more like a reaction to being told that I had HIV.

This has not been a consistent problem with me – or else I ignore it equally as consistently – but it has become problematic in the last month and so yesterday I saw my dermatologist for the first time in nearly two years.  (I knew I was late for a follow-up, but didn’t realize I was that late!)

She told me that the ketoconazole-hydrocortisone combination cream obviously wasn’t strong enough for this outbreak and prescribed HydroVal (hydrocortisone valerate).

She suggested it might be more difficult to apply the cream through my beard and I quickly told her that I was prepared to shave as I had only been using it to cover up what was so obviously going on beneath.  I shaved last evening and it looks like I got too much sun or something but had a paperback on one cheek and maybe a package of tissues on the other.  In other words it is not even and looks like hell to me.

I remember asking my doctor, at the time of the first outbreak in 1990 or so, if this was HIV-related.  “From now on, whether true or not,” he said, “everything will be HIV-related.”  That turned out to be untrue since it was after he had predicted I’d be dead that I was involved in the accident and later was diagnosed bipolar.  All of which is to say that I was interested to have confirmed, in the website article, that severe symptoms are seen in, among others, people with HIV infection.